Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2014, Article ID 786342, 4 pages
http://dx.doi.org/10.1155/2014/786342
Case Report

Diagnosis of Exclusion: A Case Report of Probable Glatiramer Acetate-Induced Eosinophilic Myocarditis

1Department of Pharmacy, Spectrum Health, 100 Michigan Street NE, MC 001, Grand Rapids, MI 49503, USA
2Internal Medicine, Spectrum Health, Grand Rapids, MI 49503, USA
3Pulmonary Critical Care, Spectrum Health Medical Group, Grand Rapids, MI 49503, USA

Received 30 April 2014; Accepted 16 June 2014; Published 3 July 2014

Academic Editor: Samuel T. Gontkovsky

Copyright © 2014 Christopher J. Michaud et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Importance. Medication-induced eosinophilia is an acknowledged, often self-limiting occurrence. Glatiramer acetate, a biologic injection used in the management of relapsing-remitting multiple sclerosis, is widely regarded as a safe and effective medication and lists eosinophilia as an infrequent side effect in its package insert. Contrary to reports of transient, benign drug-induced eosinophilia, we describe a case of probable glatiramer acetate-induced eosinophilia that ultimately culminated in respiratory distress, shock, and eosinophilic myocarditis. Observations. A 59-year-old female was admitted to the hospital after routine outpatient labs revealed leukocytosis (43,000 cells/mm3) with pronounced hypereosinophilia (63%). This patient had been using glatiramer acetate without complication for over 10 years prior to admission. Leukocytosis and hypereosinophilia persisted as a myriad of diagnostic evaluations returned negative, ultimately leading to respiratory depression, shock, and myocarditis. Glatiramer acetate was held for the first time on day 6 of the hospital stay with subsequent resolution of leukocytosis, hypereosinophilia, respiratory distress, and shock. Conclusions and Relevance. Glatiramer acetate was probably the cause of this observed hypereosinophilia and the resulting complications. Reports of glatiramer-induced eosinophilia are rare, and few case reports regarding medication-induced hypereosinophilia describe the severe systemic manifestations seen in this patient.